×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Periactin Overdose

Last updated Feb. 23, 2018

Periactin (or cyproheptadine hydrochloride) is an anti-histamine drug that is used for allergies. It helps relieve symptoms such as runny nose, itching, sneezing, and watery eyes. Periactin Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Periactin Overdose?

  • Periactin (or cyproheptadine hydrochloride) is an anti-histamine drug that is used for allergies. It helps relieve symptoms such as runny nose, itching, sneezing, and watery eyes
  • Periactin Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Periactin Overdose?

  • Periactin Overdose is caused by the intake of periactin containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The drug is sold as Klarivitina, Nuran, and Periatinol among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Periactin Overdose?

The signs and symptoms of Periactin Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Periactin Overdose may include

  • Dizziness, confusion, and increased nervousness
  • Disorientation, delirium, being over-excited
  • Depression, anxiety, increased heart-rate
  • Difficulty in urinating
  • Flushed skin, dilated pupils
  • Seizures
  • Coma

How is First Aid administered for Periactin Overdose?

First Aid tips for Periactin Overdose:

  • Call 911 (or your local emergency number), if the affected individual shows symptoms of, or is suspected of Periactin Overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Medically manage serious symptoms, such as seizures and irregular heart rate
  • Provide breathing support, if necessary
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Periactin Overdose?

First aid for Periactin Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Periactin Overdose?

  • The prognosis of Periactin Overdose is dependent on the amount of drug consumed, time between overdose and treatment, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 24 hours, with adequate medication and support, the outcome is generally good
  • In case of severe symptoms including abnormal heart-rates, seizures, and coma, it may considerably worsen the outcome. Severe cases of Periactin Overdose are even known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Periactin Overdose be Prevented?

Periactin Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with periactin
  • Talking to your healthcare provider, if recommended dose of periactin does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with periactin
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 23, 2018